MAUDE Adverse Event Report: K2M, INC. LOCKING SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. LOCKING SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 2901-90098
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: one device has been captured under lot guyua.Two devices have been captured under lot kcab.Manufacturing date for lot kcab is 08/nov/2019.Two devices have been captured under lot mbft.One device has been captured under lot khjy.One device has been captured under lot gcdk.One device has been captured under lot gpwe.One device has been captured under lot ehkw.Seven of the nine devices have been returned for analysis.Analysis of two of the seven returned devices have been completed.Visual inspection: in one device, the inserter was attached to an everest polyaxial screw upon receipt.It was observed that the inserter threads were damaged.The second device was found to have had a deformed distal tip.Functional inspection: in one device, the screw was unable to be disengaged from the inserter.Per surgical technique: after the pedicle pathway has been prepared and proper screw length and diameter have been determined, the appropriate implant is selected and loaded for screw insertion using the everest deformity screw inserter.The everest deformity screw inserter will work with both polyaxial and uni-planar everest screws.To load the everest deformity screw inserter, grasp the implant by the shaft of the screw and apply a downward force to engage the screw into the hexalobe fitting of the screw inserter shaft.Thread the silver knob in a clockwise direction until the implant is securely attached to the inserter.Pull the silver knob toward the handle to lock the inserter onto the screw.To disengage the screw inserter, pull down on the silver knob, gently turn in a counter-clockwise direction, and remove the inserter from the surgical field.Analysis of the first device concluded that it is likely that the thread deformation prevented proper disengagement.Analysis of the second device noted the hexalobe tip to be deformed in a manner consistent with slippage or stripping of the driver head during instrument use.A supplemental vmsr will be submitted upon completion of the remaining seven investigations.
 
Event or Problem Description
This report summarizes nine malfunction events where the tip of everest locking screw inserters deformed intra-operatively.Surgery was successfully completed and one event experienced a 20 to 30 minute delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: manufacturing date for lot guyua is 23/jan/2019.Manufacturing date for lot gcdk is 29/sep/2017.Manufacturing date for lot gpwe is 13/mar/2018.Manufacturing date for lot ehkw is 27/jan/2016.Analysis of the remaining seven (7) devices has been completed: visual inspection: the devices were inspected and the hexalobe tips were deformed in a rotational pattern, which suggests the issue occurred during insertion/rotation, consistent with slippage or stripping of the driver head during instrument use.One device tip was observed to also have a threading fracture.Functional inspection: functional analysis revealed that the tips do not fully engage the hexalobe feature of a sample everest screw.One device was unable to disengage the screw from the inserter.Material analysis: the instruments were sent to materials analysis testing.No non-conformances were observed on the material during testing.The observed deformations suggest that the devices were not mated to the screw as intended during insertion.The tips may have been deformed due to incomplete insertion of the hexalobe tip onto the screw, or off-axis maneuvering of the instrument during surgical procedures.It is also possible that the devices experienced excessive loading during insertion.
 
Event or Problem Description

Brand Name
LOCKING SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11254336
Report Number3004774118-2021-00023
Device Sequence Number17056097
Product Code LXH
UDI-Device Identifier10888857040564
UDI-Public10888857040564
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized9
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2901-90098
Device Lot NumberMULTIPLE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2020
Initial Date Received by Manufacturer 01/01/2021
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date01/29/2021
Supplement Report FDA Received Date04/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1